STOPPING MEDICATION SUDDENLY IS DANGEROUS. CONSULT A DOCTOR BEFORE STOPPING ANY MEDICATION AND HAVE ALTERNATIVE TREATMENT ARRANGED.
PLEASE FOLLOW THE LINK BELOW:
Hello, this is my blog about my experience with SSRI and SNRI antidepressants and how they have caused me to have permanent irreversible sexual dysfunction. The medications I took were LEXAPRO(chemical name escitalopram) and EFEXOR ( chemical name venlafaxine).
In total I was on anti-depressants for about 2 years and 8 months. My life now because of taking anti-depressants is in ruins and I feel I am ready to die at 26 years of age. That may sound extreme but it is true. I am at a stage now where every day feels grueling and only the thought of death makes me feel happy, a way I never felt before anti-depressants. If I do go or not it would be some comfort to me if someone could hear my story first and maybe it might do some good.
Lexapro, which is its brand name was the first medication I was on. I started it about August 2006 and was on a dose of 10mg until about March 2007, after that I was on a dose of 5mg for about a month. I came to be on this medication after going to my doctor complaining of anxiety. I did have anxious thoughts and had been like this through secondary school and maybe I was kind of anxious as a child too. My doctor referred me to a psychiatric out-patient clinic. This was about June 2006 and I was 20 at the time.
So I went there and saw a psychiatrist. I had only just met the psychiatrist whose name I remember and she prescribed me the lexapro after asking a few questions. I refused the medication and asked could I see a psychologist and was told that this was not really an option. I kept asking about it during our meeting and finally she said she would arrange for me to see a psychologist. So I met the psychologist and it was beneficial but because of work and scheduling it didn’t really work. A few weeks later I was not feeling any better and on a follow up visit to the psychiatrist she again pushed the medication. This time I agreed as I felt this was all I could do. So I got something like a prescription from the psychiatrist and had to go back to my own doctor to get the proper one.
Then I got the lexapro, 10mg. I read the information leaflet that came with it. There were a whole load of side effects on the leaflet. One of them was sexual dysfunction. I noticed this but wasn’t too worried as it was listed only as a possible side effect (but really in the majority of men it’s definite). Lots of things are said to cause this for example alcohol and nicotine or even eating certain foods in excess. Usually if someone suffers from sexual dysfunction because of their lifestyle, they can easily reverse the effects by changing their ways. This is not the case when the condition is induced by antidepressants.
While taking the lexapro I really felt no better, in fact I felt a kind of miserable numbness permeating throughout my days. It was like I didn’t really enjoy different experiences as much as I used to, I never felt like this before the medication. I still felt anxious, but when I felt worried I just remembered that I was on it and thinking that made me feel safe and gave me a bit of a lift. It was just a placebo, it didn’t change my outlook, emotions or how I got through a day. The side effects were noticeable. I would be very tired a lot of the time, I had difficulty concentrating and if I missed the medication for a day I would feel awful, like nothing I had ever felt before anti-depressants. I also experienced terrible headaches and electric shock sensations up through my body to my head. These are known as brain zaps and are widely reported by people taking anti-depressants.
Apart from all these, sexual dysfunction was another side effect I experienced. I was seeing a girl at the time and so I asked to stop lexapro because of this side effect. The psychiatrist halved my dose for a month, down to 5mg daily for that month and after that I was finished. I did this but the drop and then abrupt stop was too much and I felt terrible, worse than I had ever felt before. Soon I was back in my doctors office. I told him what was going on and he prescribed me efexor, 75mg daily. As soon as I got the prescription I felt great despite not having taken the pills, which I think shows that any reported good outcome is placebo. He assured me that the sexual side effects I was worried about would not continue on these new pills. He lied as venlafaxine is well known to produce noticeable sexual side effects.
It was now mid 2007 and I continued taking the pills and the psychiatrist recommended that I double my dose to 150mg. I agreed as I wasn’t sure what to do. The pills didn’t seem to make a difference and produced all the other side effects too. At the same time I started seeing a psychologist again. It was a different person this time and it really worked out. Getting through my days was not at all helped by the medication, I would still feel anxious and the miserable numb feeling was even more so but every visit to the psychologist gave me a lift and spurred me on and it really felt good to talk about past experiences which obviously were the cause of my troubles. I saw her for the rest of 2007 regularly and at the start of 2008. By the start of 2008 it had made a bit of a difference and I became more proactive. Around this time I got involved with a sports club and became really fit. This new lifestyle made me feel even better and I started eating better too which again helped. It was talking to the psychologist that had brought me this far and not the pills.
The lifestyle change really helped and had I known the effects of exercise and good diet as a teen I probably would never have gone to my doctor complaining of anxiety. These things were never recommended or even mentioned by the psychiatrists I saw. Around mid 2008 the dose was halved by my doctor at my request back down to 75mg. I felt things were going well and I was sick of the effects of the medication. Again in Autumn or maybe Winter of that year the dose was halved again to 37.5mg. At this time I started tapering off the drug of my own accord and by April 2009 I was off it.
Now I thought I could put all this pill popping behind me and get on with my life. I was now 23. Right up until I stopped even though I was feeling better I noticed that the pills were still having an effect on me, sexually. I reckoned that now I was off them, living a healthy lifestyle and above average fitness that soon the effects would disappear. So I continued on with life for the rest of 2009 not thinking about it but by Winter I noticed little improvement and even at the start of 2010 it was still the same. I then started to do a bit of reading online and found this isn’t uncommon, for the sexual side effects of anti-depressants to continue after cessation and be permanent. I have been to the doctor and have no underlying illness and I have no other symptoms. I don’t smoke or take any other drug now and rarely drink alcohol.
I am 100% sure the pills have done this to me, there is a name for this condition, it’s called ‘post ssri sexual dysfunction’. There’s even a wikipedia page on it, http://en.wikipedia.org/wiki/Post-SSRI_sexual_dysfunction
. This is what it has come to be known as by the people who are afflicted with it. People who have taken SNRIs can also experience the same hell, as they are very similar to SSRIs.
After being off the pills now for 3 years I am resigned to the fact that I will never be the same again. I am now 26, single and obviously because of anti-depressants I will be for the rest of my life, however long that will be. What am I to do? People will wonder why I am single continuously, the shame of it is unbearable and I really feel like a freak. My twenties, what should be the best years of my life have been ruined by these pills and I will never have a family or have a relationship again . So what am I to do now? How am I to make something of myself? How can I get up everyday and do something positive and be enthusiastic knowing this?
The reason I felt like I did was a combination of different things that happened to me growing up which I won’t go into. I would have been fine with a little guidance and by changing my lifestyle, which I did but it was too late by time I realized.
If you are thinking of taking any kind of antidepressant and have been prescribed or recommended them, forget it. Once you take any kind of psychiatric medication you go down a road that there is no coming back from.